Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 7:04 AM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 7:04 AM CDT (12:04 UTC)
- Expired
- Sep 20, 2014, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:30 AM CDT | FLASH FLOOD | 15 Ne Gail, TX | THE FIRE CHIEF IN GAIL REPORTED MOST FARM TO MARKET ROADS ACROSS BORDEN COUNTY WERE FLOODED. HE RECOMMENDED NOT TO TRAVEL IN BORDEN COUNTY TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780
WGUS54 KMAF 201204
FFWMAF
TXC033-415-201500-
/O.NEW.KMAF.FF.W.0089.140920T1204Z-140920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 AM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SCURRY COUNTY IN WEST TEXAS...
BORDEN COUNTY IN WEST TEXAS...
* UNTIL 1000 AM CDT
* AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
HEAVY RAINFALL OVER 1 INCH PER HOUR FROM AN AREA OF SHOWERS AND
THUNDERSTORMS OVER MUCH OF BORDEN COUNTY...AND WESTERN SCURRY
COUNTY...MOVING NORTHEAST AT 15 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
GAIL...
ARAH...
RANDALLS CORNER...
FLUVANNA...
DERMOTT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...
LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT
DRIVE ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3297 10099 3254 10103 3254 10156 3297 10149
3297 10116 3297 10109
$$1 follow-up statement
159
WGUS74 KMAF 201400
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 AM CDT SAT SEP 20 2014
TXC033-415-201500-
/O.CON.KMAF.FF.W.0089.000000T0000Z-140920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-BORDEN-
900 AM CDT SAT SEP 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN BORDEN AND WESTERN SCURRY COUNTIES...
AT 852 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING
NEARLY STATIONARY OVER MUCH OF BORDEN COUNTY...AND WESTERN SCURRY
COUNTY. 1 TO 2 INCHES HAVE FALLEN ALONG FARM TO MARKET 669 FROM 5
TO 10 MILES SOUTH OF GAIL SINCE 8 AM CDT...AND OVER RURAL BORDEN
COUNTY...APPROXIMATELY 8 MILES SOUTH AND SOUTHEAST OF GAIL. NEAR 1
INCH AMOUNTS HAVE FALLEN SINCE 8 AM CDT ALONG FARM TO MARKET ROAD
2350...4 MILES WEST OF FLUVANNA AND ALONG US HIGHWAY 180...9 MILES
EAST OF GAIL.
THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...GAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HULLEM CREEK...GAVETT CREEK...COLORADO RIVER...BULL CREEK...DEEP
CREEK...LITTLE BULL CREEK...BLUFF CREEK...WILLOW CREEK...GRAPE
CREEK...GLEN CREEK...TOBACCO CREEK...MESQUITE CREEK...PLUM CREEK...
FIVEMILE CREEK...CROOKED CREEK...WOLF CREEK...MOOAR CREEK...GOPHER
CREEK...SOUTH FORK DEEP CREEK AND CANYON CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3297 10099 3254 10103 3254 10156 3297 10149
3297 10116 3297 10109
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:29 AM CDT, 35 minutes earlier.
Area forecast discussion, Sep 20, 6:29 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Sat Sep 20 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
MVFR CIGS fairly widespread this morning and expected to stay so
thru the day, although have opted to lift CIGS to just above MVFR
by 21Z. Precip is n of MAf and e of HOB, but there is still new
development occurring. After a lull early this morning have
included TEMPO SHRA/TSRA late AM and PM at all sites. Any reprieve
from CIGS/VBSY this PM will limted with redevelopment expected
into Sun AM.
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT Sat Sep 20 2014/
DISCUSSION...
Have been dealing with flash flooding the past couple of days and
that looks to continue today... possibly into tonight or Sunday.
Waves of storms associated with the remains of T.S. Odile have moved
through with development of new storms across SE NM and the Permian
Basin early this morning. Model guidance and qpf continues to be
very wet today so expect moderate to heavy rain will continue today.
QPF wants to produce significant amounts of precip over the Trans
Pecos and the Permian Basin over the next 24 hrs. Trends are for
precip to not be as heavy today over the western counties including
Eddy county which has been hard hit.
Counting today MAF has measured precipitation 6 out of the last 8
days with a trace on another day. Latest MAF sounding still had PW
of 1.77 inches which is down very slightly over yesterday but still
unusually high/wet for here. So atmosphere remains very moist with
potential for locally heavy rain. Model soundings actually increase
PW to the 1.8 to 1.9 inch range today and Sunday. GFS has much
lower pops today... which is a departure as last few days it has
been just as wet as MET guidance. GFS has the heaviest rain over
the Permian Basin before noon and south over the Davis Mtns and
Marfa Plateau during the afternoon. GFS continues to produce rain
along the Pecos river and westward Sunday... and only a little in
the CWA on Monday. Meso Eta still has lots of rain over the Permian
Basin today... and on Sunday continues to develop precip over the
Western Permian Basin... Trans Pecos... Davis Mtns... and the Marfa
Plateau. So expect the flash flood event may continue into Sunday
and be ending by Monday.
Plan on extending the FFA at least another 12hrs as model qpf
continues to develop heavy rain today over water soaked areas.
Could justify extending the FFA through tonight as additional heavy
rain expected for some locations... but will hold off as may be able
to trim some of the counties from the watch tonight.
High temperature forecasts continue to be difficult and very
dependent on amount of rainfall at any one location. Widespread
cloud cover again today and tonight will moderate temps. Yesterday
the diurnal temperature range at MAF was only 8 degrees. Have been
expecting a weak front to move into the area Sunday but latest
models do not show one moving in. It does bring the wind more
easterly on Sunday but not much cooling so have bumped up temps a
couple degrees. Sunday stayed to the high side of guidance pops but
still lower than Saturday. Even lower pops Monday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 2:21 PM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT FRI SEP 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE NEEDED TO PROMOTE EFFICIENT FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO... DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL REMAIN ELEVATED DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| Sep 19, 7:12 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 5 hr |
| Sep 19, 7:32 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Sep 19, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| Sep 19, 8:59 PM CDT | Special Weather Statement | MAF | Reeves | 31 min |
| Sep 19, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Sep 19, 10:10 PM CDT | Special Weather Statement | MAF | Ward | 35 min |
| Sep 19, 10:46 PM CDT | Special Weather Statement | MAF | Ward | 29 min |
| Sep 19, 11:10 PM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 11:27 PM CDT | Special Weather Statement | MAF | Winkler | 33 min |
| Sep 19, 11:30 PM CDT | Flash Flood Warning | MAF | Andrews, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 1:25 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 20, 1:35 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 20, 3:09 AM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Sep 20, 4:31 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 20, 5:38 AM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward | 11 hr |
| Sep 20, 9:48 AM CDT | Flash Flood Warning | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 20, 10:16 AM CDT | River Flood Warning | MAF | Brewster | 9 days |
| Sep 20, 10:43 AM CDT | Flash Flood Warning | MAF | Borden | 6 hr |
| Sep 20, 1:05 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 20, 1:23 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 20, 3:55 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 50 min |
| Sep 20, 4:14 PM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 4:27 PM CDT | Areal Flood Warning | MAF | Crane, Ector, Loving, Midland, Pecos, Reeves and 3 more | 6 hr |
| Sep 20, 4:39 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Sep 20, 5:02 PM CDT | Areal Flood Warning | MAF | Borden, Scurry | 14 hr |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 11 days |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 8 days |
| Sep 20, 6:03 PM CDT | River Flood Warning | MAF | Mitchell, Scurry | 47 hr |
| Sep 20, 6:32 PM CDT | Areal Flood Warning | MAF | Scurry | 7 hr |
| Sep 20, 6:47 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.